Suggested Monitoring Protocols

For specific monitoring recommendations based on blood glucose nadirs, see the algorithm for monitoring blood glucose levels in dogs and cats.

Monitoring on the Initial Day of Treatment

  • Initiate insulin therapy.
  • Measure fructosamine.
  • Perform a BGC to ensure that hypoglycemia does not occur.
  • If BG is <150 mg/dL at any time:
    • Decrease dose by 10–50% in dogs.
    • Decrease dose by 0.5 U in cats.
    • In both species, re-curve the next day and daily thereafter until a nadir >150 mg/dL is reached.
  • If BG is >150 mg/dL, discharge the patient and re-evaluate in 7–14 days (sooner if concerns for hypoglycemia arise). The insulin dose should not be increased on day 1 no matter how high BG may be.

Monitoring Until Control Is Attained

  • In a new diabetic, have owner administer insulin in hospital to observe technique.
  • BGC will need to be performed q 7–14 days until acceptable dose is found.
  • Review owner log.
  • Perform a physical examination, including measurement of body weight.
  • Perform a BGC and measure fructosamine.

Ongoing Monitoring

  • Review owner log.
  • Perform a physical examination, including measurement of bodyweight.
  • Perform a BGC and measure fructosamine.
  • Semiannually, perform full laboratory work including urinalysis, urine culture, triglycerides, thyroid levels (cats), and BP.
  • Any time an insulin dose is changed, a BGC should be performed in 7–14 days.
  • Utilizing “spot checks” or isolated BG values by themselves is not recommended as a sole reason to increase an insulin dose, but can sometimes be used to decrease the dose (if verified).

Ongoing Home Monitoring

  • Log food and water intake and appetite daily.
  • Log insulin doses daily.
  • Note any signs suggestive of hypoglycemia; contact veterinarian if persistent.
  • Periodically test urine; record glucose level and ketones. If ketones are present, contact veterinarian.

Treatment Adjustments Based on Nadirs

See “Monitoring” Algorithm

Insulin Adjustments if the Nadir Is <80 mg/dL

See “Hypoglycemia” Algorithm.

  • If clinical signs of hypoglycemia are present, treat as necessary.
  • Once the BG becomes >250 mg/dL, reinitiate therapy.
    • Decrease the dose 10–25% in dogs depending on the BG level and if there are no clinical signs of hypoglycemia
    • .
    • Decrease the dose 50% in dogs if there are clinical signs of hypoglycemia.
    • Decrease the dose 0.5–1 U in cats depending on BG and if there are clinical signs of hypoglycemia.
    • A BGC should be obtained after the next dose to ensure hypoglycemia does not recur. If hypoglycemia recurs with the lower dose, continue to decrease dose and obtain a BGC until hypoglycemia is not seen. Obtain a BGC in 7–14 days.
  • If BG never returns to >250 mg/dL, consider remission, especially in cats. Monitor for hyperglycemia recurrence, in which case reinitiate insulin therapy as for new patient.

Insulin Adjustments if the Nadir Is >150 mg/dL

See “Monitoring” Algorithm

  • If clinical signs are present:
    • Increase the dose 10–25% in dogs depending on the size of the patient and the degree of hyperglycemia.
    • Increase the dose 0.5–1 U in cats depending on the size of the patient and the degree of hyperglycemia.
    • If giving insulin once daily, consider q 12 hr therapy.
  • If clinical signs are not reported:
    • Consider stress hyperglycemia OR placebo effect.
    • If weight is stable, leave dose unchanged and recheck in 1–3 mo.
    • If weight is decreasing, consider dose increase and recheck in 14 days.
  • Consider the presence of insulin resistance if:
    • In dogs, insulin dose >1 U/kg/dose with no response or >1.5 U/kg fails to bring BG below 300 mg/dL.
    • In cats, insulin dose >5 U/dose.

Insulin Adjustments if the Nadir Is 80–150 mg/dL

  • If clinical signs are controlled, no adjustment needed.
  • If clinical signs are not controlled, do not adjust the insulin dose. Consider the following possibilities:
    • BGC is not reflective of overall control; BGC varies day to day.
    • There is inappropriate insulin duration of action. If giving insulin once a day, consider q 12 hr therapy. If giving q 12 hr, may need to consider changing insulin.
    • There is overlap of insulin action. If BG is still decreasing at end of day, the subsequent dose may cause hypoglycemia. May need to give a lower dose in the evening.
    • Presence of another disease is causing the clinical signs.